Open Access

A Fixed Point Approach to the Stability of a Quadratic Functional Equation in -Algebras

Advances in Difference Equations20092009:256165

https://doi.org/10.1155/2009/256165

Received: 18 May 2009

Accepted: 31 July 2009

Published: 19 August 2009

Abstract

We use a fixed point method to investigate the stability problem of the quadratic functional equation in -algebras.

1. Introduction and Preliminaries

In 1940, the following question concerning the stability of group homomorphisms was proposed by Ulam [1]: Under what conditions does there exist a group homomorphism near an approximately group homomorphism? In 1941, Hyers [2] considered the case of approximately additive functions , where and are Banach spaces and satisfies Hyers inequality
(1.1)

for all . Aoki [3] and Th. M. Rassias [4] provided a generalization of the Hyers' theorem for additive mappings and for linear mappings, respectively, by allowing the Cauchy difference to be unbounded (see also [5]).

Theorem 1.1 (Th. M. Rassias).

Let be a mapping from a normed vector space into a Banach space subject to the inequality
(1.2)
for all , where and are constants with and . Then the limit
(1.3)
exists for all and is the unique additive mapping which satisfies
(1.4)

for all . If then inequality (1.2) holds for and (1.4) for . Also, if for each the mapping is continuous in , then is -linear.

The result of the Th. M. Rassias theorem has been generalized by G vruţa [6] who permitted the Cauchy difference to be bounded by a general control function. During the last three decades a number of papers and research monographs have been published on various generalizations and applications of the generalized Hyers-Ulam stability to a number of functional equations and mappings (see [720]). We also refer the readers to the books [2125]. A quadratic functional equation is a functional equation of the following form:
(1.5)
In particular, every solution of the quadratic equation (1.5) is said to be a quadratic mapping. It is well known that a mapping between real vector spaces is quadratic if and only if there exists a unique symmetric biadditive mapping such that for all (see [16, 21, 26, 27]. The biadditive mapping is given by
(1.6)

The Hyers-Ulam stability problem for the quadratic functional equation (1.5) was studied by Skof [28] for mappings where is a normed space and is a Banach space. Cholewa [8] noticed that the theorem of Skof is still true if we replace by an Abelian group. Czerwik [9] proved the generalized Hyers-Ulam stability of the quadratic functional equation (1.5). Grabiec [11] has generalized these results mentioned above. Jun and Lee [14] proved the generalized Hyers-Ulam stability of a Pexiderized quadratic functional equation.

Let be a set. A function is called a generalized metric on if satisfies

  1. (i)

    if and only if ;

     
  2. (ii)

    for all ;

     
  3. (iii)

    for all

     

We recall the following theorem by Margolis and Diaz.

Theorem 1.2 (see [29]).

Let be a complete generalized metric space and let be a strictly contractive mapping with Lipschitz constant . Then for each given element , either
(1.7)

for all nonnegative integers or there exists a non-negative integer such that

  1. (1)

    for all ;

     
  2. (2)

    the sequence converges to a fixed point of ;

     
  3. (3)

    is the unique fixed point of in the set ;

     
  4. (4)

    for all .

     
Throughout this paper will be a -algebra. We denote by the unique positive element such that for each positive element . Also, we denote by and the set of real, complex, and rational numbers, respectively. In this paper, we use a fixed point method (see [7, 15, 17]) to investigate the stability problem of the quadratic functional equation
(1.8)

in -algebras. A systematic study of fixed point theorems in nonlinear analysis is due to Hyers et al. [30] and Isac and Rassias [13].

2. Solutions of (1.8)

Theorem 2.1.

Let be a linear space. If a mapping satisfies and the functional equation (1.8), then is quadratic.

Proof.

Letting and in (1.8) respectively, we get
(2.1)
for all It follows from (1.8) and (2.1) that
(2.2)
for all Letting in (2.2), we get
(2.3)
for all Thus (2.2) implies that
(2.4)

for all Hence is quadratic.

Remark 2.2.

A quadratic mapping does not satisfy (1.8) in general. Let be the mapping defined by for all It is clear that is quadratic and that does not satisfy (1.8).

Corollary 2.3.

Let be a linear space. If a mapping satisfies the functional equation (1.8), then there exists a symmetric biadditive mapping such that for all

3. Generalized Hyers-Ulam Stability of (1.8) in -Algebras

In this section, we use a fixed point method (see [7, 15, 17]) to investigate the stability problem of the functional equation (1.8) in -algebras.

For convenience, we use the following abbreviation for a given mapping
(3.1)

for all where is a linear space.

Theorem 3.1.

Let be a linear space and let be a mapping with for which there exists a function such that
(3.2)
for all . If there exists a constant such that
(3.3)
for all , then there exists a unique quadratic mapping such that
(3.4)
for all where
(3.5)

Moreover, if is continuous in for each fixed , then is -quadratic, that is, for all and all

Proof.

Replacing and by and in (3.2), respectively, we get
(3.6)
for all Replacing and by and in (3.2), respectively, we get
(3.7)
for all It follows from (3.6) and (3.7) that
(3.8)
for all Letting in (3.8), we get
(3.9)
for all By (3.3) we have for all Let be the set of all mappings with . We can define a generalized metric on as follows:
(3.10)

is a generalized complete metric space [7].

Let be the mapping defined by

(3.11)
Let and let be an arbitrary constant with . From the definition of , we have
(3.12)
for all . Hence
(3.13)
for all . So
(3.14)
for any . It follows from (3.9) that . According to Theorem 1.2, the sequence converges to a fixed point of , that is,
(3.15)
and for all . Also,
(3.16)
and is the unique fixed point of in the set . Thus the inequality (3.4) holds true for all . It follows from the definition of , (3.2), and (3.3) that
(3.17)

for all By Theorem 2.1, the function is quadratic.

Moreover, if is continuous in for each fixed , then by the same reasoning as in the proof of [4] is -quadratic.

Corollary 3.2.

Let and be non-negative real numbers and let be a mapping with such that
(3.18)
for all Then there exists a unique quadratic mapping such that
(3.19)

for all . Moreover, if is continuous in for each fixed , then is -quadratic.

The following theorem is an alternative result of Theorem 3.1 and we will omit the proof.

Theorem 3.3.

Let be a mapping with for which there exists a function satisfying (3.2) for all If there exists a constant such that
(3.20)
for all , then there exists a unique quadratic mapping such that
(3.21)

for all , where is defined as in Theorem 3.1. Moreover, if is continuous in for each fixed , then is -quadratic.

Corollary 3.4.

Let and be non-negative real numbers and let be a mapping with such that
(3.22)
for all . Then there exists a unique quadratic mapping such that
(3.23)

for all . Moreover, if is continuous in for each fixed , then is -quadratic.

For the case we use the Gajda's example [31] to give the following counterexample (see also [9]).

Example 3.5.

Let be defined by
(3.24)
Consider the function by the formula
(3.25)
It is clear that is continuous and bounded by on . We prove that
(3.26)
for all To see this, if or then
(3.27)
Now suppose that Then there exists a positive integer such that
(3.28)
Thus
(3.29)
Hence
(3.30)
for all It follows from the definition of and (3.28) that
(3.31)
Thus satisfies (3.26). Let be a quadratic function such that
(3.32)
for all where is a positive constant. Then there exists a constant such that for all . So we have
(3.33)
for all Let with If , then for all So
(3.34)

which contradicts (3.33).

Declarations

Acknowledgment

The third author was supported by Korea Research Foundation Grant funded by the Korean Government (KRF-2008-313-C00041).

Authors’ Affiliations

(1)
Department of Mathematics, Faculty of Sciences, University of Mohaghegh Ardabili
(2)
Department of Mathematics, Research Institute for Natural Sciences, Hanyang University

References

  1. Ulam SM: A Collection of Mathematical Problems. Interscience Publishers, New York, NY, USA; 1960:xiii+150.MATHGoogle Scholar
  2. Hyers DH: On the stability of the linear functional equation. Proceedings of the National Academy of Sciences of the United States of America 1941, 27: 222–224. 10.1073/pnas.27.4.222MathSciNetView ArticleGoogle Scholar
  3. Aoki T: On the stability of the linear transformation in Banach spaces. Journal of the Mathematical Society of Japan 1950, 2: 64–66. 10.2969/jmsj/00210064MATHMathSciNetView ArticleGoogle Scholar
  4. Rassias ThM: On the stability of the linear mapping in Banach spaces. Proceedings of the American Mathematical Society 1978,72(2):297–300. 10.1090/S0002-9939-1978-0507327-1MATHMathSciNetView ArticleGoogle Scholar
  5. Bourgin DG: Classes of transformations and bordering transformations. Bulletin of the American Mathematical Society 1951, 57: 223–237. 10.1090/S0002-9904-1951-09511-7MATHMathSciNetView ArticleGoogle Scholar
  6. Găvruţa P: A generalization of the Hyers-Ulam-Rassias stability of approximately additive mappings. Journal of Mathematical Analysis and Applications 1994,184(3):431–436. 10.1006/jmaa.1994.1211MATHMathSciNetView ArticleGoogle Scholar
  7. Cădariu L, Radu V: On the stability of the Cauchy functional equation: a fixed point approach. In Iteration Theory, Grazer Mathematische Berichte. Volume 346. Karl-Franzens-Universitaet Graz, Graz, Austria; 2004:43–52.Google Scholar
  8. Cholewa PW: Remarks on the stability of functional equations. Aequationes Mathematicae 1984,27(1–2):76–86.MATHMathSciNetView ArticleGoogle Scholar
  9. Czerwik S: On the stability of the quadratic mapping in normed spaces. Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg 1992, 62: 59–64. 10.1007/BF02941618MATHMathSciNetView ArticleGoogle Scholar
  10. Faĭziev VA, Rassias ThM, Sahoo PK: The space of -additive mappings on semigroups. Transactions of the American Mathematical Society 2002,354(11):4455–4472. 10.1090/S0002-9947-02-03036-2MATHMathSciNetView ArticleGoogle Scholar
  11. Grabiec A: The generalized Hyers-Ulam stability of a class of functional equations. Publicationes Mathematicae Debrecen 1996,48(3–4):217–235.MATHMathSciNetGoogle Scholar
  12. Hyers DH, Rassias ThM: Approximate homomorphisms. Aequationes Mathematicae 1992,44(2–3):125–153. 10.1007/BF01830975MATHMathSciNetView ArticleGoogle Scholar
  13. Isac G, Rassias ThM: Stability of -additive mappings: applications to nonlinear analysis. International Journal of Mathematics and Mathematical Sciences 1996,19(2):219–228. 10.1155/S0161171296000324MATHMathSciNetView ArticleGoogle Scholar
  14. Jun K-W, Lee Y-H: On the Hyers-Ulam-Rassias stability of a Pexiderized quadratic inequality. Mathematical Inequalities & Applications 2001,4(1):93–118.MATHMathSciNetView ArticleGoogle Scholar
  15. Jung S-M, Kim T-S: A fixed point approach to the stability of the cubic functional equation. Boletín de la Sociedad Matemática Mexicana 2006,12(1):51–57.MATHMathSciNetGoogle Scholar
  16. Kannappan Pl: Quadratic functional equation and inner product spaces. Results in Mathematics 1995,27(3–4):368–372.MATHMathSciNetView ArticleGoogle Scholar
  17. Mirzavaziri M, Moslehian MS: A fixed point approach to stability of a quadratic equation. Bulletin of the Brazilian Mathematical Society 2006,37(3):361–376. 10.1007/s00574-006-0016-zMATHMathSciNetView ArticleGoogle Scholar
  18. Park C-G: On the stability of the linear mapping in Banach modules. Journal of Mathematical Analysis and Applications 2002,275(2):711–720. 10.1016/S0022-247X(02)00386-4MATHMathSciNetView ArticleGoogle Scholar
  19. Rassias ThM: On a modified Hyers-Ulam sequence. Journal of Mathematical Analysis and Applications 1991,158(1):106–113. 10.1016/0022-247X(91)90270-AMATHMathSciNetView ArticleGoogle Scholar
  20. Rassias ThM: On the stability of functional equations in Banach spaces. Journal of Mathematical Analysis and Applications 2000,251(1):264–284. 10.1006/jmaa.2000.7046MATHMathSciNetView ArticleGoogle Scholar
  21. Aczél J, Dhombres J: Functional Equations in Several Variables, Encyclopedia of Mathematics and Its Applications. Volume 31. Cambridge University Press, Cambridge, UK; 1989:xiv+462.View ArticleGoogle Scholar
  22. Czerwik S: Functional Equations and Inequalities in Several Variables. World Scientific, River Edge, NJ, USA; 2002:x+410.MATHView ArticleGoogle Scholar
  23. Hyers DH, Isac G, Rassias ThM: Stability of Functional Equations in Several Variables, Progress in Nonlinear Differential Equations and Their Applications. Volume 34. Birkhäuser, Boston, Mass, USA; 1998:vi+313.Google Scholar
  24. Jung S-M: Hyers-Ulam-Rassias Stability of Functional Equations in Mathematical Analysis. Hadronic Press, Palm Harbor, Fla, USA; 2001:ix+256.MATHGoogle Scholar
  25. Rassias ThM: Functional Equations, Inequalities and Applications. Kluwer Academic Publishers, Dordrecht, The Netherlands; 2003:x+224.MATHView ArticleGoogle Scholar
  26. Amir D: Characterizations of Inner Product Spaces, Operator Theory: Advances and Applications. Volume 20. Birkhäuser, Basel, Switzerland; 1986:vi+200.View ArticleGoogle Scholar
  27. Jordan P, von Neumann J: On inner products in linear, metric spaces. Annals of Mathematics 1935,36(3):719–723. 10.2307/1968653MATHMathSciNetView ArticleGoogle Scholar
  28. Skof F: Local properties and approximation of operators. Rendiconti del Seminario Matematico e Fisico di Milano 1983, 53: 113–129. 10.1007/BF02924890MATHMathSciNetView ArticleGoogle Scholar
  29. Diaz JB, Margolis B: A fixed point theorem of the alternative, for contractions on a generalized complete metric space. Bulletin of the American Mathematical Society 1968, 74: 305–309. 10.1090/S0002-9904-1968-11933-0MATHMathSciNetView ArticleGoogle Scholar
  30. Hyers DH, Isac G, Rassias ThM: Topics in Nonlinear Analysis & Applications. World Scientific, River Edge, NJ, USA; 1997:xiv+699.MATHView ArticleGoogle Scholar
  31. Gajda Z: On stability of additive mappings. International Journal of Mathematics and Mathematical Sciences 1991,14(3):431–434. 10.1155/S016117129100056XMATHMathSciNetView ArticleGoogle Scholar

Copyright

© Mohammad B. Moghimi et al. 2009

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.